Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 20, 2020, 5:27 PM EDT for Fleming County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2020, 5:27 PM EDT (21:27 UTC)
- Expired
- Jul 20, 2020, 6:01 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:42 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 20, 4:42 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 442 PM EDT Mon Jul 20 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 418 PM EDT MON JUL 20 2020 A band of showers and storms continues to slowly migrate south from Sandy Hook to West Liberty to Stanton. Fleming County has been spared for the most part with a quasi-stationary frontal boundary just to the south, in close proximity to where the ongoing line of storms sits. Several have approached severe limits as updrafts briefly spike, prior to the lack of shear/organization resulting in cold pools quickly becoming dominant. A strong outflow boundary continues to push southeast ahead of this activity, which should help to stabilize the atmosphere back to the northwest in its wake. Areas near Cranston in Rowan County took a pretty good soaking, with radar estimates of up to 1.5 inches of rain. Not expecting much in the way if any hydrology issues given the stabilizing airmass and subsequent decay of storms upstream. Nonetheless, with a few hours of bonafide heating left this afternoon, will have to monitor for additional storm development and training into this evening. Elsewhere, additional storms will be seen along the higher terrain near the Virginia border, with another cluster off the Cumberland Plateau into the Lake Cumberland region. While calm winds will take shape tonight, residual cloud cover may hinder more widespread fog potential. Have kept mention confined to river valleys for now, but may need to add mention above them if decent clearing can take shape this evening/early tonight. A dampening shortwave trough migrating into the lower Great Lakes tonight will pull the aforementioned front back north across the Ohio Valley for Tuesday, bringing less of a focus for convective initiation. Height rises on Tuesday may help to limit overall storm coverage, with some late day passing energy aloft possibly sparking some activity in the Bluegrass region. Terrain-induced storms will be more probable earlier in the day as temperatures once again heat up into the upper 80s to lower 90s. .LONG TERM...(Wednesday through Monday) Issued at 442 PM EDT MON JUL 20 2020 A progressive/active pattern looks to continue through the rest of the week. A frontal boundary will remain the focus of this active weather as instability will remain sufficient through the week along this boundary. Shear will remain marginal through the week, so severe risk will be minimal. However, a few storms could briefly become strong to severe with a damaging wind threat, especially on Wednesday. Lots of variability on the location of the boundary beyond Wednesday, so uncertainty greatly increases on shower/storm chances through the rest of the week. There is support that the boundary may exit the area by this weekend with an area of high pressure building into the region. This should bring the rain chances down through the weekend. However, given temperatures remaining warm through the weekend, some pop up showers or storms will remain a possibility each afternoon, just less coverage. The threat for afternoon pop up showers and storms will continue into Monday. The heat and humidity looks to stick around through the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 212 PM EDT MON JUL 20 2020 Showers/thunderstorms will continue to fire this afternoon into early this evening along and immediately ahead of a front currently positioned from south of KFGX to KFFT. Have thus maintained VCTS mention for this afternoon for all sites, with prevailing -SHRA at KSYM right along the frontal boundary. While VFR conditions should primarily prevail, could see a brief stint of MVFR or worse criteria underneath a shower/storm. Should see CB and lingering rain diminish for the most part this evening, with a few showers potentially lingering longer across portions of the Bluegrass region, as southwest winds of 5-10 knots diminish to near calm. This will set the stage for valley fog again tonight into Tuesday morning, with any TAF site that gets rain today and clears out overnight standing a better chance of seeing visibility reductions into Tuesday morning. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSEMAN LONG TERM...KAS AVIATION...GUSEMAN
Hazardous weather outlook, Jul 20, 4:09 AM EDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 409 AM EDT Mon Jul 20 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 409 AM EDT Mon Jul 20 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible this afternoon and evening. Some of these storms could produce isolated strong wind gusts and localized heavy rainfall. Heat indices will peak from 95 to around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times from Tuesday through Sunday. Heat indices will peak from 95 to around 100 degrees on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAL
In the hours before
Special weather statement, Jul 20, 2:23 PM EDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service JACKSON KY 223 PM EDT Mon Jul 20 2020 KYZ044-051-052-201900- Rowan-Fleming-Bath- 223 PM EDT Mon Jul 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH...SOUTHEASTERN FLEMING AND SOUTHWESTERN ROWAN COUNTIES... At 222 PM EDT, a strong thunderstorm was located over Owingsville, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Owingsville, Marshall, Salt Lick, Ramey, Farmers, Olympia, Peasticks, Yale, Kendall Springs, Moore's Ferry, Craigs, Bourbon Furnace, Freestone, Sharkey, Midland, Slate Valley and Polksville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3809 8378 3816 8381 3825 8354 3806 8349 TIME...MOT...LOC 1822Z 249DEG 22KT 3814 8372 KAS
Special weather statement, Jul 20, 2:57 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Mon Jul 20 2020
KYZ052-201930-
Rowan-
257 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...
At 257 PM EDT, a strong thunderstorm was located over Midland, or 9
miles southwest of Morehead, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Morehead, Ramey, Wagner, Fannin Valley, Elliottville, Christy,
Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson, Brandy,
Bluestone, Haldeman, Clearfield, Vale, Lick Fork and Rodburn.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3821 8330 3819 8326 3819 8325 3816 8321
3813 8322 3805 8338 3806 8348 3807 8346
3809 8348 3807 8352 3812 8352 3811 8356
3815 8357 3812 8360 3815 8362 3817 8359
3818 8361 3829 8333
TIME...MOT...LOC 1857Z 264DEG 14KT 3812 8359
KASSpecial weather statement, Jul 20, 3:01 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
301 PM EDT Mon Jul 20 2020
KYZ050-051-201930-
Montgomery-Bath-
301 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND SOUTH
CENTRAL BATH COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Camargo, Peeled Oak,
Ewington, Preston, Howards Mill, Walkers Crossing, Kendall Springs,
Upper Spencer, Coons Station, Stepstone, Bourbon Furnace, Lower
Spencer, Gatewoods Station, Oggs Station, Prewitt, Crooks and Hope.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3814 8374 3801 8375 3800 8375 3800 8376
3799 8376 3798 8378 3801 8400 3808 8401
TIME...MOT...LOC 1901Z 264DEG 14KT 3805 8396
KASLocal storm report, Jul 20, 4:53 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 2 N ZOO 38.01N 83.37W
07/20/2020 MORGAN KY 911 CALL CENTER
FEW TREES DOWN ALONG FRANK BLEVINS RD. NEAR
HIGHWAY 519.
&&
PGGLocal storm report, Jul 20, 5:19 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 E WEST LIBERTY 37.91N 83.26W
07/20/2020 MORGAN KY PUBLIC
LARGE HARDWOOD BRANCH BROKEN OFF TREE AND
NARROWLY MISSED HOME. REPORT RECEIVED VIA
SOCIAL MEDIA.
&&
PGGLocal storm report, Jul 20, 5:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 2 N ZOO 38.01N 83.37W
07/20/2020 MORGAN KY 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N ZOO. FEW TREES DOWN ALONG FRANK BLEVINS
RD. NEAR HIGHWAY 519.
&&
PGGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:10 PM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Jul 20, 2:23 PM EDT | Special Weather Statement | JKL | Bath | 37 min |
| Jul 20, 2:57 PM EDT | Special Weather Statement | JKL | Rowan | 33 min |
| Jul 20, 3:01 PM EDT | Special Weather Statement | JKL | Montgomery | 29 min |
| Jul 20, 3:08 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Montgomery | 23 min |
| Jul 20, 3:22 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 23 min |
| Jul 20, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan | 27 min |
| Jul 20, 4:00 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Morgan | 45 min |
| Jul 20, 4:58 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 47 min |
| Jul 20, 5:23 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jul 20, 5:43 PM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| Jul 20, 5:50 PM EDT | Special Weather Statement | JKL | Letcher | 25 min |
| Jul 20, 5:57 PM EDT | Special Weather Statement | JKL | Whitley | 33 min |
| Jul 20, 6:30 PM EDT | Special Weather Statement | JKL | Pike | 45 min |
| Jul 20, 6:42 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 48 min |
| Jul 20, 6:56 PM EDT | Special Weather Statement | JKL | Pike | 49 min |
| Jul 20, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 45 min |
| Jul 20, 7:08 PM EDT | Special Weather Statement | JKL | Letcher | 52 min |
| Jul 20, 7:11 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Letcher, Perry | 32 min |
| Jul 20, 7:22 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 41 min |
| Jul 20, 7:43 PM EDT | Special Weather Statement | JKL | Pike | 47 min |
| Jul 20, 7:53 PM EDT | Special Weather Statement | JKL | Knott | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.